Jump to content
  • Sign Up
0
GlutenFreeAustinite

Annoyed With Dermatologist

Rate this topic

Recommended Posts

So long story short, I've been on doxycycline for four months roughly, due to what the dermatologist thought was an "atypical mycobacterial infection" on my lower leg. It still has not cleared up, and while it's looking better, it's definitely not fully healed. She cultured it two months ago for staph/other fast growing bacteria, and it was negative, but she also punch-biopsied it to see if it truly was an atypical mycobacterial infection. That also came back negative.

So then, two weeks ago, my general practitioner diagnosed me with impetigo. It was not even fully developed, and my body/the doxycycline dealt with it.

Last week, another general practitioner diagnosed me with folliculitis under my left arm. Painful, red bumps that looked like mosquito bites but formed a white head after several days on clindamycin. He prescribed that reluctantly, because he wasn't sure why the doxycycline hadn't just taken care of it, because doxycycline is supposed to take care of things like folliculitis. Today, after four and a half days of clindamycin + doxycycline, they are finally starting to clear up, possibly, but I can't really tell. I'm not sure why my body didn't deal with the infection, nor why antibiotics don't really seem to be having any effect. I've got a suspicion that what's under my arm is gluten related, if not true DH, but my dermatologist doesn't seem to think that at all. And everyone tells me my immune system is fine. UGH.

Sorry for the rant...I'm just sick of the infections!

Share this post


Link to post
Share on other sites

I'm sorry your having such a rough time of it. It's okay to rant here; if you can't rant here, where else you going to do it? I was back reading your other post & gee, 4 whole months on Doxycycline seems like a lot!

Well, derms don't have a record of believing in dh that's for sure. It's like they are rabid against it to the point of not believing it even exists!

Let us know how you're doing. When do you get your celiac panel done?

Share this post


Link to post
Share on other sites

thanks, squirmingitch, it really helps. And yes, I've had a TON of doxycycline, and clindamycin is a lovely pill that can cause all of the good bacteria in the gut to die, which brings on a strain of nasty bacteria, that could give me an intestinal infection/colitis. I can't wait to be done with that. My derm doesn't think it's DH, and I can't be positive now either because they do seem to be clearing up. But extremely slow, and I finish with clindamycin on Friday, there's no way they'll be gone by then.

I had my blood test, gosh, at the end of June. Two months on gluten. I tested positive in gliadin IGA/IGG, but not tTG IGA/IGG. When I was tested the first time, after one month on gluten, my gliadin numbers were high, but negative--this was after 18 months of gluten free living, so I wasn't terribly surprised. I get my endoscopy/biopsy on Tuesday, July 17th, and after that I'm going straight back to gluten free.

Share this post


Link to post
Share on other sites

Oh, okay. I didn't know you hadn't had your endoscopy yet --- I forget these things sometimes.unsure.gif So, 6 more days.

Well, you know, after you're done with the clindamycin then you might try going low iodine & see what happens. If it's dh then many have had results with going low iodine. I say many b/c there are a couple ppl on here who say iodine doesn't affect their dh. But it does for the vast majority of us.

I'm going to throw this out there too ---- For dh rash there is Dapsone but if one doesn't want to risk Dapsone or can't take Dapsone the second line of treatment is in the Tetracycline class of drugs. Without looking up the Doxycycline & Clindamycin to be sure; I'm next to positive they are both in the Tetracycline class so they could be having some effect on your places if it's dh but since they are not the exact drug of choice for dh they would not be doing the whole job if you follow my line of thinking. Just something to think about.

Share this post


Link to post
Share on other sites

Oh, no worries...I can't even remember if I mentioned my biopsy date, and if I did, I don't expect you to remember!

If it's not cleared up, I'm definitely trying low iodine once gluten-free again. I'm also going off sugar because I have a horrible problem with yeast....yay for Diflucan!

That's a good point about the tetracyclines...doxycycline is definitely a tetracycline, though clindamycin is not. And who knows which one's actually kicking the infection/rash/whatever. It's interesting...the white heads are gone and they look a little less "angry" but they are definitely still there and reminding me quite loudly.

Share this post


Link to post
Share on other sites

Hmmmm..... that's rather telling re: the rash.

Yeast --- considering all the antibiotics you've been on for so long yeast is not surprising.

Share this post


Link to post
Share on other sites

Well, the derm thinks it's folliculitis, and is giving me topical clindamycin, which will hopefully stop the horrible D that's resulted from the oral stuff. If that doesn't clear it up, she's going to culture it. She still doesn't think it's anything gluten-related, or that my immune system is a problem, despite my 18 years of chronic ear infections, eye infections (essentially, I just get them really easily, I'm that one kid in ten who comes out of the river with double swimmer's ear and conjunctivitis), weird rashes, etc. I've had yeast infections since I was 12. She did say that doctors don't understand the whole immune system, and that she's of the mentality that "if you can't measure it, it doesn't exist," and I don't fit her profile of immune system problem patients. Luckily I have my general practitioner and my allergist convinced there's a more systemic problem.

Share this post


Link to post
Share on other sites

Hmmm.... sounds like you need to find a new derm. Just think ---- nothing would have ever been invented if no one ever "thought outside the box".

Share this post


Link to post
Share on other sites

Well, I'm definitely gonna mention it to my gastro doctor, because he's probably seen a few cases of DH in his day. It seems to respond to the meds, so who knows. It just takes for-bloody-ever for me to heal from stuff--I usually need more than one course of antibiotics to do the trick. I'm hoping I won't have to go back to her though.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×